Texas, 2011

Tornadoes and Flash Flood in Texas, April 24 to 25, 2011

April 24 to 25, 2011 · NWS SJT · 38 events in 7 counties and zones

The combination of a stationary east/west front intersecting with a dryline and favorable shear and instability caused severe thunderstorms to develop during the afternoon along mainly the I-20 corridor. The storms produced several tornadoes north of Baird and very large hail in Abilene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a stationary east/west front intersecting with a dryline and favorable shear and instability caused severe thunderstorms to develop during the afternoon along mainly the I-20 corridor. The storms produced several tornadoes north of Baird and very large hail in Abilene. As the storms moved southeast into the Heartland, they produced more large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 24, 11:48 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 24, 11:48 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT SUN APR 24 2011

.UPDATE...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

AFTERNOON AND EVENING CONCERNS WITH THUNDERSTORM CHANCES WILL
STILL BE THE MAIN ISSUE IN THE TERMINALS TODAY. CU FIELD
DEVELOPING ALONG THE STATIONARY BOUNDARY JUST SOUTH OF ABILENE AND
SWEETWATER...AN EXPECT STORMS TO DEVELOP IN THAT AREA BY 21Z. NOT
SURE JUST HOW WIDESPREAD THEY WILL BE...BUT ENOUGH TO MENTION A
VCTS AND A CB GROUP FOR THE AFTERNOON AT KABI. FARTHER SOUTH...CU
FIELD IS JUST NOW STARTING TO BECOME MORE ENHANCED ACROSS THE
CONCHO VALLEY AS WELL...SO A FEW STORMS APPROACHING KSJT WILL ALSO
BE POSSIBLE. TO THE SOUTHEAST...MVFR CIGS WITH STRATUS SHOULD
CONTINUE FOR SEVERAL MORE HOURS...BEFORE BREAKING AND LIFTING.
MORE ISOLATED CONVECTION LIKELY DOWN NEAR KJCT AND KBBD...AND
PROBABLY WONT START UNTO LATER THIS AFTERNOON.

BY MONDAY MORNING...DRYLINE PUSHING RAPIDLY EAST ACROSS THE AREA
WILL BEGIN TO BRING GUSTY WESTERLY WINDS TO CENTRAL AND WESTERN
AREAS. MVFR CIGS WILL PERSIST THROUGH THE END OF THIS FORECAST AT
18Z T KJCT AND KBBD...BUT WILL RAPIDLY CLEAR MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 601 AM CDT SUN APR 24 2011/

AVIATION...
/12Z UPDATE/

MVFR CEILINGS WILL CONTINUE OVER ALL TERMINALS UNTIL AROUND NOON.
SOUTHERN WINDS WILL INCREASE TO 10-15KTS WITH GUSTS TO AROUND
20KTS BY EARLY AFTERNOON. AN UPPER LEVEL STORM SYSTEM APPROACHING
FROM THE WEST WILL INTERACT WITH A STALLED FRONTAL BOUNDARY OVER
THE BIG COUNTRY AND A DRYLINE OVER WESTERN SECTIONS OF WEST
CENTRAL TEXAS TO INITIATE THUNDERSTORM ACTIVITY BY 21Z. DISCRETE
SUPERCELLS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. THIS
ACTIVITY COULD POSSIBLE AFFECT SOME IF NOT ALL TERMINALS THROUGH
THE AFTERNOON AND EARLY EVENING HOURS. HAVE INCLUDED A CB GROUP IN
ALL TERMINALS FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78  63  89  57  93 /  30  30  10  10  10
SAN ANGELO 	 84  62  93  57  98 /  30  30  10  10   0
JUNCTION 	 82  66  93  59  95 /  30  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 24, 2:19 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 AM CDT SUN APR 24 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-250830-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
319 AM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS MOST OF WEST
CENTRAL TEXAS THIS AFTERNOON AND INTO TONIGHT. VERY LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH ISOLATED
TORNADOES A SECONDARY THREAT. DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.

The radar

The Dyess AFB radar (KDYX), 63 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

29 hail, 7 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Taylor

When
April 24, 1:10 PM CST
Where
Taylor County, 0.69 mi S of View
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.340, -99.880

Tornado, Callahan

When
April 24, 2:28 PM CST to 2:32 PM CST
Where
Callahan County, 5.83 mi N of Baird to 6.09 mi N of Baird
Rating
EF0
Path length
1.21 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
32.484, -99.402

A storm chaser photographed this tornado. The twister broke some mesquite tree limbs.

Funnel Cloud, Callahan

When
April 24, 2:35 PM CST
Where
Callahan County, 7.6 mi N of Baird
Reported by
Fire Department/Rescue
Coordinates
32.510, -99.400

Hail, Shackelford

When
April 24, 2:45 PM CST
Where
Shackelford County, 0.69 mi N of Albany
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.740, -99.300

Hail, Taylor

When
April 24, 2:47 PM CST
Where
Taylor County, 0.58 mi E of View
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.350, -99.870

Hail, Taylor

When
April 24, 2:51 PM CST
Where
Taylor County, Caps
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.380, -99.850

Hail, Shackelford

When
April 24, 2:55 PM CST
Where
Shackelford County, 3.49 mi E of Albany
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.730, -99.240

Hail, Taylor

When
April 24, 2:55 PM CST
Where
Taylor County, 1.36 mi WSW of (Dys)dyess Afb Abile
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.410, -99.870

Tornado, Shackelford

When
April 24, 2:55 PM CST to 2:58 PM CST
Where
Shackelford County, Ibex
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
32.680, -99.120

This tornado uprooted some trees.

Hail, Shackelford

When
April 24, 3:00 PM CST
Where
Shackelford County, Albany
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.730, -99.300

Tornado, Taylor

When
April 24, 3:22 PM CST to 3:27 PM CST
Where
Taylor County, 2.71 mi ENE of Potosi
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.340, -99.630

A trained spotter reported this tornado briefly touched down.

Hail, Taylor

When
April 24, 3:30 PM CST
Where
Taylor County, 2.71 mi NE of Abilene
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
32.480, -99.700

Large hail fell near Abilene Christian University.

Hail, Taylor

When
April 24, 3:32 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.420, -99.860

Hail, Taylor

When
April 24, 3:40 PM CST
Where
Taylor County, 1.95 mi NE of Wylie
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.403, -99.751

Baseball size hail was reported at 41st and Sayles, in Abilene.

Hail, Taylor

When
April 24, 3:45 PM CST
Where
Taylor County, 1.38 mi S of Abilene
Measured
4.5 in hail
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
32.430, -99.730

This large softball size hail was reported near the Abilene Mall and busted automobile windshields and damaged roofs in the area. Many insurance adjusters came to the area.

Hail, Taylor

When
April 24, 3:50 PM CST
Where
Taylor County, Abilene
Measured
2.75 in hail
Reported by
Public
Coordinates
32.450, -99.730

Hail, Taylor

When
April 24, 3:57 PM CST
Where
Taylor County, 2.07 mi S of Abilene
Measured
3.5 in hail
Reported by
Fire Department/Rescue
Coordinates
32.420, -99.730

The Fire Department measured this hail.

Hail, Taylor

When
April 24, 3:57 PM CST
Where
Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
Measured
3.5 in hail
Reported by
Other Federal Agency
Coordinates
32.430, -99.680

The Air Traffic Control Observer at the Abilene Airport reported this hail large.

Tornado, Callahan

When
April 24, 4:04 PM CST to 4:07 PM CST
Where
Callahan County, 3.24 mi NNW of Baird to 3.56 mi N of Baird
Rating
EF0
Path length
1.74 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
32.444, -99.418

Several storm chasers reported this as a rope tornado that lasted about 3 minutes.

Hail, Taylor

When
April 24, 4:13 PM CST
Where
Taylor County, 2.64 mi N of Wylie
Measured
1.75 in hail
Reported by
Public
Coordinates
32.418, -99.765

Large hail was reported at 27th and Willis in Abilene.

Tornado, Callahan

When
April 24, 4:15 PM CST to 4:18 PM CST
Where
Callahan County, 6.8 mi N of Baird
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.498, -99.385

A storm chaser and trained storm spotter reported this tornado briefly touched down in an open field. It broke a few mesquite tree limbs.

Tornado, Callahan

When
April 24, 4:24 PM CST to 4:35 PM CST
Where
Callahan County, 5.78 mi N of Baird to 8.73 mi W of Pueblo
Rating
EF0
Path length
5.95 mi
Path width
500 yd
Reported by
Storm Chaser
Coordinates
32.482, -99.381

A storm chaser reported a large multivortex tornado near U.S. Highway 283 near the Shackelford - Callahan County line. A person who lived near the area also saw this tornado.

Hail, Taylor

When
April 24, 4:53 PM CST
Where
Taylor County, 2.44 mi WNW of Ovalo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.130, -100.110

Quarter size hail was reported in Happy Valley.

Flash Flood, Taylor

When
April 24, 5:15 PM CST to 7:15 PM CST
Where
Taylor County, 0.35 mi SW of Abilene to 0.31 mi SE of Abilene
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.446, -99.734

A car was submerged beneath the underpass at Pine Street which is located between North 1st and South 1st Streets. The water level extended over the hood of this vehicle.

Hail, Runnels

When
April 24, 5:26 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.040, -100.110

Quarter to golf ball size hail was reported in Wingate.

Hail, Runnels

When
April 24, 5:43 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.040, -100.110

Hail, Taylor

When
April 24, 6:05 PM CST
Where
Taylor County, 4.32 mi ESE of Ovalo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.100, -100.000

Hail, Taylor

When
April 24, 6:18 PM CST
Where
Taylor County, Lawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.130, -99.750

Hail, Coleman

When
April 24, 6:57 PM CST
Where
Coleman County, 4.1 mi W of Novice
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.980, -99.700

Tennis ball size hail was reported 5 miles west of Novice.

Hail, Coleman

When
April 24, 7:10 PM CST
Where
Coleman County, 2.44 mi WNW of Novice
Measured
2.5 in hail
Reported by
Department of Highways
Coordinates
31.990, -99.670

Golf ball to tennis size hail was reported 3 miles west of Novice.

Tornado, Coleman

When
April 24, 7:27 PM CST to 7:32 PM CST
Where
Coleman County, 3.1 mi SSW of Silver Vly
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
31.929, -99.570

A storm chaser shared a photo of this tornado northwest of Coleman.

Hail, Callahan

When
April 24, 7:50 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.220, -99.400

Hail covered the ground.

Hail, Brown

When
April 24, 9:20 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.820, -98.790

Hail, Brown

When
April 24, 9:27 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.820, -98.790

Hail, Brown

When
April 24, 9:29 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.820, -98.790

Hail, Brown

When
April 24, 9:44 PM CST
Where
Brown County, 0.59 mi E of May
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.980, -98.920

Hail, Nolan

When
April 24, 10:50 PM CST
Where
Nolan County, 0.69 mi N of Blackwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.090, -100.320

Hail, Coleman

When
April 25, 12:20 AM CST
Where
Coleman County, 6 mi NNE of Silver Vly
Measured
1 in hail
Reported by
Public
Coordinates
32.050, -99.510

Dime to quarter size hail was reported at Lake Coleman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300152, 304990, 300748, 300153, 300154, 300156, 300158, 300164, 304982, 300165, 304983, 300750, 300167, 300183, 300190, 300196, 300200, 300759, 320603, 300761, 304984, 304996, 300762, 305033, 300763, 300764, 300768, 300749, 300751, 300754, 305054, 300755, 300756, 300766, 300757, 300758, 300767, 300769.